Florida, 2014

Flood and Heavy Rain in Florida, September 27 to 30, 2014

September 27 to 30, 2014 · NWS TBW · 22 events in 6 counties and zones

A stalled frontal boundary produced localized areas of heavy rain which caused minor flooding in low-lying areas as well as along some area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A stalled frontal boundary produced localized areas of heavy rain which caused minor flooding in low-lying areas as well as along some area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 27, 2:26 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 2:26 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
326 AM EDT SAT SEP 27 2014

.SHORT TERM (TODAY-SUNDAY)...
CURRENTLY AT THE SURFACE...THE TROUGH OF LOW PRESSURE APPEARS TO
STRETCH FROM NEAR BROOKSVILLE TO JUST SOUTH OF DAYTONA BEACH...WITH
ISOLATED TO SCATTERED SHOWERS SEEN IN RADAR IMAGERY ALONG THIS
FEATURE. INFRARED SATELLITE IMAGERY SHOWS WARMING CLOUD TOPS ACROSS
THE REGION...BUT PLENTY OF CONVECTIVE DEBRIS CLOUDINESS REMAINS IN
PLACE. THE MAIN SHORT TERM CONCERNS FOR TODAY REVOLVE AROUND POPS
AND THE POTENTIAL FOR ADDITIONAL FLOODING.

TODAY...
THE TROUGH OF LOW PRESSURE WILL LIFT STEADILY NORTHWESTWARD AND INTO
THE BIG BEND REGION BY THIS EVENING. MODEL GUIDANCE CONTINUES TO
SHOW A VERY MOISTURE RICH ENVIRONMENT REMAINING IN PLACE ACROSS THE
FORECAST AREA...WITH PRECIPITABLE WATER VALUES BETWEEN 2.25 AND 2.50
INCHES THROUGH THE DAY. THE MOISTURE RICH ENVIRONMENT IN COMBINATION
WITH DAYTIME HEATING SHOULD RESULT IN ANOTHER DAY WITH GOOD
SHOWER/THUNDERSTORM COVERAGE...AND WILL KEEP POPS IN THE 60-70
PERCENT RANGE. MOST OF THE CONVECTION ALLOWING MODELS SHOW A SLOW
START TO CONVECTION TODAY...AND THIS SEEMS REASONABLE GIVEN THE
CONVECTIVE DEBRIS CLOUD IN PLACE. WILL KEEP THE FORECAST RAIN FREE
IN THE MORNING...WITH ISOLATED TO SCATTERED SHOWER/THUNDERSTORM
DEVELOPMENT EXPECTED BETWEEN NOON AND 2 PM. AFTER 2 PM...COVERAGE
OF SHOWERS/STORMS SHOULD FILL IN QUICKLY WITH THE ACTIVITY
LINGERING THROUGH LATE AFTERNOON AND INTO THE EARLY EVENING HOURS.
GIVEN THE ABUNDANT MOISTURE IN PLACE ACROSS THE REGION...ANOTHER
DAY WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED IN SOME LOCATIONS.
WITH THE POTENTIAL FOR MORE HEAVY RAINS ALONG WITH RECENT HEAVY
RAINFALL RESULTING IN A REDUCTION IN RUN-OFF CAPACITY ACROSS THE
AREA...WILL KEEP THE FLOOD WATCH IN PLACE THROUGH THIS EVENING.
HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN THE UPPER 80S IN MOST
AREAS.

TONIGHT...
THE TROUGH OF LOW PRESSURE WILL CONTINUE TO LIFT NORTHWESTWARD
OVERNIGHT AND INTO THE PANHANDLE BY DAYBREAK SUNDAY. WITH PREVAILING
SOUTHEASTERLY BOUNDARY LAYER FLOW IN PLACE ACROSS THE ENTIRE
FORECAST AREA...WE SHOULD SEE SHOWERS/STORMS END IN THE EVENING WITH
ALL LAND AREAS SEEING RAIN FREE CONDITIONS BY MIDNIGHT. DRY
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE
OVERNIGHT HOURS. LOW TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN
THE LOW TO MID 70S.

SUNDAY...
THE TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE WESTERN FLORIDA
PANHANDLE AND COASTAL ALABAMA/MISSISSIPPI THROUGH THE DAY...WELL
TO THE NORTHWEST OF THE LOCAL AREA. THE DEEPEST MOISTURE WILL
REMAIN CLOSE TO THIS FEATURE...WITH PRECIPITABLE WATER VALUES
FALLING TO BETWEEN 2.00 AND 2.25 INCHES ACROSS THE FORECAST AREA.
WITH THE DECREASE IN COLUMN MOISTURE...MORE SUNSHINE SHOULD BE
SEEN ACROSS THE AREA AND THIS WILL AID DESTABILIZATION. WITH
PLENTY OF MOISTURE REMAINING OVERHEAD ALONG WITH MORE INSTABILITY
DUE TO INCREASING INCOMING SOLAR RADIATION...WE STILL EXPECT
FAIRLY GOOD SHOWER/THUNDERSTORM COVERAGE ACROSS THE AREA WITH POPS
RANGING FROM 50-70 PERCENT WITH THE BEST CHANCES ALONG THE WEST
FLORIDA COAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN THE UPPER 80S NORTH
TO AROUND 90 TO THE LOWER 90S CENTRAL AND SOUTH.

&&

.LONG TERM (SUNDAY NIGHT-SATURDAY)...
THE LONG TERM PERIOD KICKS OFF ON SUNDAY NIGHT WITH A SYSTEM SLOWLY
MOVING ACROSS THE SOUTHEASTERN UNITED STATES. INCREASED MOISTURE
WILL REMAIN AROUND THE REGION THROUGH MIDWEEK WHEN A 500 MB TROUGH
MOVES THROUGH. BEHIND THE SYSTEM...SOME SLIGHTLY DRIER AIR MAY BE
ABLE TO SNEAK IN. THIS WILL BE SHORT-LIVED AS THE NEXT FRONTAL
SYSTEM APPROACHES THE REGION BY THE WEEKEND BRINGING INCREASING
MOISTURE AHEAD OF IT. THE RAINY PATTERN WILL CONTINUE...REINFORCED
BY SLOW-MOVING FRONTAL SYSTEMS AND PLENTY OF MOISTURE. TEMPERATURES
WILL REMAIN SEASONABLE...WITH NO CRISP FALL AIR TO BE EXPECTED JUST
YET IN WEST CENTRAL AND SOUTHWEST FLORIDA.

&&

.AVIATION...
SOME MVFR/IFR CIGS MAY DEVELOP AT THE KTPA...KPIE...KLAL TOWARD
DAYBREAK SATURDAY AND COULD LINGER THROUGH THE MORNING HOURS.
SCATTERED TO NUMEROUS SHRA/TSRA WITH TEMPORARY MVFR/IFR CIGS/VSBYS
ARE EXPECTED AGAIN TODAY...AND WILL HANDLE WITH VCTS FOR NOW UNTIL
TIMING BECOMES MORE CLEAR. SHRA/TSRA SHOULD END IN THE
EVENING...WITH VFR CONDITIONS THEN EXPECTED THROUGH THE REMAINDER OF
THE NIGHT.

&&

.MARINE...
A TROUGH OF LOW PRESSURE WILL LIFT NORTH OF THE WATERS TODAY AND
REMAIN OVER NORTH FLORIDA AND THE NORTHERN GULF COAST STATES THROUGH
EARLY NEXT WEEK. A FRONTAL BOUNDARY WILL THEN SAG SOUTHWARD INTO
CENTRAL FLORIDA DURING THE MIDDLE OF THE UPCOMING WORK WEEK.
OVERALL...THE PRESSURE PATTERN WILL REMAIN FAIRLY WEAK...WITH
WINDS REMAINING AT OR BELOW 15 KNOTS AND SEAS AT OR BELOW 3 FEET.
THE MAIN HAZARD THROUGH THE PERIOD WILL BE THUNDERSTORMS WHICH
WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL REMAIN WELL ABOVE CRITICAL LEVELS
THROUGH THE FORECAST PERIOD. PATCHY GROUND FOG WILL BE POSSIBLE
IN AREAS THAT SEE HEAVY RAINFALL...BUT NO SIGNIFICANT VISIBILITY
RESTRICTIONS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  75  90  76 /  70  50  50  50
FMY  89  75  91  75 /  70  40  70  50
GIF  89  74  91  74 /  60  30  50  40
SRQ  89  74  90  76 /  60  40  50  50
BKV  89  72  91  74 /  70  50  60  50
SPG  88  77  89  77 /  60  50  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THIS EVENING FOR COASTAL HILLSBOROUGH-
     COASTAL MANATEE-COASTAL PASCO-COASTAL SARASOTA-DESOTO-
     HARDEE-HIGHLANDS-INLAND HILLSBOROUGH-INLAND MANATEE-
     INLAND PASCO-INLAND SARASOTA-PINELLAS-POLK.

GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...JELSEMA
LONG TERM/DECISION SUPPORT...GARCIA
Hazardous weather outlook, Sep 27, 3:57 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
457 AM EDT SAT SEP 27 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-280900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
457 AM EDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...PRIMARILY THIS
AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND
FREQUENT LIGHTNING STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS TODAY. HEAVY
RAIN IS CAPABLE OF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
AS WELL AS THE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 1.88 mi E of Citrus Park
Reported by
CoCoRaHS
Coordinates
28.082, -82.549

A CoCoRaHS observer near Citrus Park measured 10.14 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 1.83 mi E of Ruskin
Reported by
Official NWS Observations
Coordinates
27.706, -82.400

Official NWS observation in Ruskin measured 8.29 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 2.07 mi NE of Hopewell
Reported by
CoCoRaHS
Coordinates
27.949, -82.094

A CoCoRaHS observer south of Plant City measured 7.78 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 1.94 mi N of Trapnell
Reported by
CoCoRaHS
Coordinates
27.978, -82.127

A CoCoRaHS observer south of Plant City measured 7.59 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 2.77 mi WSW of Chapman
Reported by
CoCoRaHS
Coordinates
28.107, -82.513

A CoCoRaHS observer in Northdale measured 7.49 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 0.84 mi N of Rattlesnake
Reported by
CoCoRaHS
Coordinates
27.892, -82.528

A CoCoRaHS observer in South Tampa measured 7.34 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 1.1 mi SE of Sun City Center
Reported by
CoCoRaHS
Coordinates
27.708, -82.348

A CoCoRaHS observer in Sun City Center measured 6.37 inches of rain during the 4 day period.

Heavy Rain, Hillsborough

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 2.94 mi WNW of Durant
Reported by
CoCoRaHS
Coordinates
27.913, -82.226

A CoCoRaHS observer southeast of Valrico measured 6.15 inches of rain during the 4 day period.

Heavy Rain, Manatee

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Manatee County, 1.79 mi NW of Palma Sola
Reported by
CoCoRaHS
Coordinates
27.518, -82.651

A CoCoRaHS observer 5 miles west-northwest of Bradenton measured 12.13 inches of rain during the 4 day period.

Heavy Rain, Manatee

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Manatee County, 3.49 mi S of Parrish
Reported by
CoCoRaHS
Coordinates
27.540, -82.422

A CoCoRaHS observer 4 miles south of Parrish measured 10.66 inches of rain during the 4 day period.

Heavy Rain, Manatee

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Manatee County, 0.92 mi E of Lakewood Ranch
Reported by
CoCoRaHS
Coordinates
27.430, -82.415

A CoCoRaHS observer near Lakewood Ranch measured 8.95 inches of rain during the 4 day period.

Heavy Rain, Manatee

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Manatee County, 4.27 mi W of Duette
Reported by
CoCoRaHS
Coordinates
27.596, -82.189

A CoCoRaHS observer 4 miles west of Duette measured 8.2 inches of rain during the 4 day period.

Heavy Rain, Pasco

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Pasco County, 1.19 mi ESE of Hudson
Reported by
CoCoRaHS
Coordinates
28.351, -82.684

A CoCoRaHS observer near Hudson measured 5.67 inches of rain during the 4 day period.

Heavy Rain, Pinellas

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Pinellas County, 0.66 mi NNW of Gulfport
Reported by
CoCoRaHS
Coordinates
27.758, -82.716

A CoCoRaHS observer near Gulfport measured 8.28 inches of rain during the 4 day period.

Heavy Rain, Pinellas

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Pinellas County, 1.24 mi E of South Pasadena
Reported by
CoCoRaHS
Coordinates
27.753, -82.730

A CoCoRaHS observer south of Pasadena measured 7.82 inches of rain during the 4 day period.

Heavy Rain, Pinellas

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Pinellas County, 2.81 mi SW of Saint Petersburg Ports Site
Reported by
CoCoRaHS
Coordinates
27.729, -82.659

A CoCoRaHS observer three miles southwest of St. Petersburg measured 6.30 inches of rain during the 4 day period.

Heavy Rain, Pinellas

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Pinellas County, 1.69 mi NE of Belmont
Reported by
CoCoRaHS
Coordinates
27.947, -82.760

A CoCoRaHS observer south of Clearwater measured 5.9 inches of rain during the 4 day period.

Heavy Rain, Polk

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Polk County, 1.47 mi NNE of Mulberry Circle X Ar
Reported by
CoCoRaHS
Coordinates
27.950, -82.042

A CoCoRaHS observer southwest of Lakeland measured 6.20 inches of rain during the 4 day period.

Heavy Rain, Sarasota

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Sarasota County, 1.04 mi NE of Gulf Gates Estates
Reported by
CoCoRaHS
Coordinates
27.261, -82.489

A CoCoRaHS observer southeast of Sarasota measured 6.77 inches of rain during the 4 day period.

Heavy Rain, Manatee

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Manatee County, 1.08 mi N of Gillett
Reported by
CoCoRaHS
Coordinates
27.596, -82.532

A CoCoRaHS observer 6 miles north northeast of Palmetto measured 6.97 inches of rain during the 4 day period.

Heavy Rain, Sarasota

When
September 27, 8:00 AM EST to September 30, 11:59 PM EST
Where
Sarasota County, 0.42 mi ENE of Gator Creek Estates
Reported by
CoCoRaHS
Coordinates
27.262, -82.383

A CoCoRaHS observer 4 miles east-southeast of Lake Sarasota measured 11.05 inches of rain during the 4 day period.

Flood, Hillsborough

When
September 28, 12:00 PM EST to September 30, 11:59 PM EST
Where
Hillsborough County, 3.15 mi ESE of Gulf City to 3.21 mi ESE of Gulf City
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
27.675, -82.387

Flooding of several manufactured homes begins on 32nd and 33rd street in Ruskin when the gauge on the Little Manatee River at Wimauma reaches 14.5 feet. Moderate flooding continued until October 3 and the maximum crest was 14.67 ft. About 10 other homes were cutoff as roads were inundated. This area floods one to five times a year and residents move vehicles and other valuables out of the area when flooding is expected.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538688, 538689, 538690, 538691, 538692, 538693, 538694, 538695, 538696, 538697, 538698, 538699, 538700, 538701, 538702, 538703, 538704, 538710, 538711, 538800, 538802, 539765.